Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 2018, 10:27 PM CDT for 4 counties in Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 10:27 PM CDT (03:27 UTC)
- Expired
- May 14, 2018, 11:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 41 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 10:27 PM CDT | HAIL 2 | 9 Nw Bellefont, KS | PICTURE FROM SOCIAL MEDIA. |
| May 14, 10:35 PM CDT | HAIL 1 | 3 Nne Bellefont, KS | ESTIMATED WHILE DRIVING FROM PUBLIC. |
| May 14, 10:50 PM CDT | HAIL 1.25 | Offerle, KS | ESTIMATED REPORT THROUGH SOCIAL MEDIA. |
| May 14, 10:55 PM CDT | HAIL 0.25 | Kinsley, KS | EDWARDS COUNTY SHERIFF REPORTED PEA SIZE AND HIGH WINDS ENOUGH TO RATTLE WINDS IN KINSLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
044
WUUS53 KDDC 150327
SVRDDC
KSC047-057-083-145-150415-
/O.NEW.KDDC.SV.W.0065.180515T0327Z-180515T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1027 PM CDT MON MAY 14 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ford County in southwestern Kansas...
Southeastern Hodgeman County in southwestern Kansas...
South central Pawnee County in south central Kansas...
Edwards County in south central Kansas...
* Until 1115 PM CDT
* At 1027 PM CDT, a severe thunderstorm was located 7 miles northwest
of Bellefont, moving east at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Kinsley, Spearville, Lewis, Offerle, Fellsburg, Bellefont and
Centerview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3790 9991 3810 9987 3806 9918 3783 9903
3774 9940
TIME...MOT...LOC 0327Z 282DEG 39KT 3797 9974
HAIL...1.50IN
WIND...60MPH
$$
SUGDEN2 follow-up statements
649
WWUS53 KDDC 150349
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1049 PM CDT MON MAY 14 2018
KSC057-083-150359-
/O.CAN.KDDC.SV.W.0065.000000T0000Z-180515T0415Z/
Ford KS-Hodgeman KS-
1049 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD AND
SOUTHEASTERN HODGEMAN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3784 9955 3807 9954 3806 9918 3783 9903
3774 9940
TIME...MOT...LOC 0349Z 286DEG 33KT 3791 9948
$$
KSC047-145-150415-
/O.CON.KDDC.SV.W.0065.000000T0000Z-180515T0415Z/
Pawnee KS-Edwards KS-
1049 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SOUTH CENTRAL PAWNEE AND EDWARDS COUNTIES...
At 1049 PM CDT, a severe thunderstorm was located 3 miles west of
Kinsley, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Kinsley, Lewis, Fellsburg and Centerview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3784 9955 3807 9954 3806 9918 3783 9903
3774 9940
TIME...MOT...LOC 0349Z 286DEG 33KT 3791 9948
HAIL...1.50IN
WIND...60MPH
$$
SUGDEN732
WWUS53 KDDC 150407
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1107 PM CDT MON MAY 14 2018
KSC047-145-150417-
/O.EXP.KDDC.SV.W.0065.000000T0000Z-180515T0415Z/
Pawnee KS-Edwards KS-
1107 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PAWNEE AND
EDWARDS COUNTIES WILL EXPIRE AT 1115 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3784 9955 3807 9954 3806 9918 3783 9903
3774 9940
TIME...MOT...LOC 0407Z 282DEG 39KT 3787 9924
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:10 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 14, 7:10 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 710 PM CDT Mon May 14 2018 .UPDATE... Issued at 710 PM CDT Mon May 14 2018 It has been a quiet evening across SW KS with thunderstorms so far avoiding the SW KS region. This is expected to change over the next 2-3 hours, as severe thunderstorms approach from the NW, storms potentially arrive from Oklahoma, and scattered thunderstorms develop areawide by midnight. Atmosphere over SW KS is moderately unstable (MLCAPE 1500 J/kg) and sufficiently sheared (40-50 kts bulk shear) to support severe thunderstorms. The severe thunderstorm near Sharon Springs has a long history of damaging wind and hail, and shows no signs of weakening as it approaches the NW CWA zones. Tracking off of radar, the storm wilbe impacting the Scott county vicinity by 9 pm. Only minor changes to pops for now, but should HRRR/NAM evolution trends verify, will need to ramp up to likely pops soon. && .SHORT TERM...(This afternoon through Tuesday) Issued at 1200 PM CDT Mon May 14 2018 Frontal boundary that has separated SW KS for days slipped southward again overnight, with a stable boundary layer and areas of stratus/fog behind it. Just like yesterday, stratus will continue to burn off this afternoon. After a decent push southward overnight/this morning, the boundary has pulled up stationary again as of midday, essentially biscecting the SE CWA. SE of this boundary, instability is again mounting rapidly with MLCAPE already near 3000 J/kg near Medicine Lodge as of 11 AM. Most models develop convection along this convergent axis over/near Barber county by 4 pm. Vast majority of activity is expected to remain in Wichita's and Norman's jurisdiction today, but the environment will again support large damaging hail from any supercell so will need the monitor the SE zones closely into this evening. Bulk effective shear is a bit improved in this initiation area compared to yesterday, in the 30-35 kt range. Also, have noted once again that 12z NAM spikes 0-1 km EHI in this zone for several hours centered on 00z (7 pm). So, once again any discrete supercells that avoid destructive interference will be capable of large damaging hail as the primary threat. Surface- based activity will be hard to come by, once again limiting the tornado threat. After 7 pm, additional shower/thunderstorm activity is expected to spread further west deeper into SW KS, in response to weak shortwaves isentropically lifting moisture over the stalled frontal boundary. Severe weather is not expected from this activity, with NAM progging elevated CAPE on the order of only 500-1000 J/kg. Kept scattered pops in the grids; hopefully this will be some beneficial rainfall for areas that have missed out recently (eg, Dodge City). Otherwise, light moist north winds will again spread stratus and/or fog southward after midnight, with temperatures Tuesday morning mainly in the 50s. Tuesday...A light NE breeze will be maintained, which will hold temperatures near normal for mid May, in the mid to upper 70s. Rainfall opportunities will be limited, with most of the forcing and instability south of SW KS. Kept some pops along the southern zones, but this is likely overdone. Most locations Tuesday will be dry. .LONG TERM...(Tuesday night through Monday) Issued at 200 PM CDT Mon May 14 2018 Closed low enters northern California on Wednesday, which forces upstream ridging over the Rockies and high plains. Temperatures will warm accordingly into the low to mid 80s. Pop grids from the forecast builder model blend look overdone, with little forcing present. 12z ECMWF's representation of more isolated convection across the western zones appears more realistic. Closed 566 dm upper low cruises into Nevada on Thursday. Ridge axis crosses SW KS Thursday morning, phasing east into central Kansas by afternoon. As such, weak SW flow aloft will resume by late day, along with associated stronger lee troughing in eastern Colorado. More isolated late day storms are probable along the lee trough convergence axis. Coverage will be very limited. The warming trend will continue, into the upper 80s. The potential for severe weather is increasing on Friday. 12z ECMWF displays a much more classic May synoptic setup for dryline convection Friday afternoon. 566 dm upper low near Salt Lake City at sunrise Friday ejects NE in a weakening state into Wyoming by evening. Jet streaks and shortwaves eminating from the base of this trough will interact with an established dry line, with ECMWF QPF painting storms along the length of the dryline, from western Nebraska all the way to Big Bend National Park Texas. ECMWF 0-1 km EHI progs show severe weather is probable across Nebraska/Kansas Friday afternoon/evening. Medium range models show moisture return will be at least capable of supporting higher end severe, with surface dewpoints in the mid 60s across the eastern CWA. Temperatures will peak on Friday, at least into the lower 90s, with the hottest temperatures west of the dryline. Current forecast is almost certainly not hot enough, with MEX guidance already suggesting mid 90s. South/SE winds will also increase strongly Friday afternoon, given ECMWF's depiction of a 994 mb surface low in Baca county Colorado. Cold front passage expected Friday night and Saturday, followed by north winds and cooler temperatures. Afternoon max temperatures will fall back to the 70s Saturday and Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 510 PM CDT Mon May 14 2018 Another complicated TAF forecast package with convection and IFR cigs/vis issues. VFR will prevail for the next few hours, as thunderstorms remain south, east and west of the terminals. Short term models (including HRRR and 18z NAM) show convection currently in Colorado spreading into SW KS this evening. Included VCTS/CB given uncertainty, but a bow echo may produce locally strong/severe winds to 50 kts. TAF amendments are likely. Other convection is either expected to move in from Oklahoma, or develop after midnight in a scattered fashion. Stationary frontal boundary draped south of DDC will get another nudge southward through Tuesday morning, with high confidence that stratus/fog will fill back into the airports through 12z Tue. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 77 59 81 / 40 20 30 40 GCK 55 76 57 81 / 30 10 20 30 EHA 53 73 55 83 / 20 20 40 20 LBL 57 76 57 84 / 30 20 40 30 HYS 56 79 57 79 / 20 10 10 40 P28 64 81 62 84 / 40 30 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, May 14, 4:40 AM CDT, 17 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 440 AM CDT Mon May 14 2018 KSZ030-031-043>046-061>066-074>081-084>090-150945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 440 AM CDT Mon May 14 2018 /340 AM MDT Mon May 14 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A brief window exists after 5 pm today for thunderstorms capable of producing 70 mph wind gusts and 2 inch hail, mainly in the far southeastern counties (around Pratt and Medicine Lodge). After 6 pm, scattered thunderstorms may develop across a much larger portion of the area, with primarily a lightning and quarter size hail threat. Elevated fire weather risk this afternoon is relegated to the extreme south, along the Oklahoma line. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Occasional late day or evening thunderstorms are possible though mid week. By Friday, elevated fire weather risk will probably become more widespread. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo MR
In the hours before
Local storm report, May 14, 9:22 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
922 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND GST 1 ESE SCOTT CITY 38.47N 100.89W
05/14/2018 M54 MPH SCOTT KS MESONET
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 1 ESE SCOTT CITY. MESONET STATION KTQK,
1 ESE SCOTT CITY.
&&
RMLLocal storm report, May 14, 9:35 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
935 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM HAIL 2 N AMY 38.51N 100.59W
05/14/2018 E2.75 INCH LANE KS PUBLIC
BASEBALL SIZED HAIL ACCUMULATED UP TO 6
INCHES.
&&
RMLLocal storm report, May 14, 9:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
940 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 6 N SCOTT CITY 38.57N 100.91W
05/14/2018 E1.50 INCH SCOTT KS EMERGENCY MNGR
SCOTT CITY EM REPORT.
&&
RMLLocal storm report, May 14, 9:49 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
949 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 3 S BEELER 38.40N 100.20W
05/14/2018 E1.75 INCH NESS KS FIRE DEPT/RESCUE
&&
MRLocal storm report, May 14, 9:55 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
955 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL 12 N JETMORE 38.26N 99.90W
05/14/2018 E2.00 INCH NESS KS NWS EMPLOYEE
2 INCH HAIL.
0945 PM TSTM WND GST 13 N JETMORE 38.27N 99.90W
05/14/2018 E70 MPH NESS KS NWS EMPLOYEE
70 PLUS MPH REPORTED ON ROAD BY EMPOYEE.
0940 PM HAIL 10 SSW NESS CITY 38.32N 99.99W
05/14/2018 E2.00 INCH NESS KS PUBLIC
2 INCH HAIL.
0938 PM HAIL 11 SE BEELER 38.33N 100.05W
05/14/2018 E1.50 INCH NESS KS PUBLIC
1.5 INCHER.
&&Special weather statement, May 14, 10:08 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1008 PM CDT MON MAY 14 2018
KSZ064-078-150400-
Hodgeman KS-Ford KS-
1008 PM CDT MON MAY 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR FORD AND SOUTHEASTERN HODGEMAN
COUNTIES UNTIL 1100 PM CDT...
At 1006 PM CDT, Doppler radar was tracking a severe thunderstorm 12
miles northeast of Howell, moving east at 40 mph. Outflow from this
severe thunderstorm was moving south out of Hodgeman county and into
Ford county.
Wind gusts of around 55 mph will be possible with this storm.
Locations impacted include...
Dodge City, Bucklin, Spearville, Ford, Howell, Bellefont, Wright,
Windhorst and Ft. Dodge.
LAT...LON 3758 10002 3779 10022 3781 10021 3793 10016
3792 9958 3749 9958
TIME...MOT...LOC 0306Z 283DEG 33KT 3795 10008
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 65 min |
| May 14, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 50 min |
| May 14, 9:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness, Scott | 26 min |
| May 14, 9:30 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Pawnee and 1 more | 60 min |
| May 14, 10:08 PM CDT | Special Weather Statement | DDC | Ford | 52 min |
| May 14, 10:18 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 16 min |
| May 14, 10:23 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 45 min |
| May 14, 10:43 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 14 min |
| May 14, 11:07 PM CDT | Special Weather Statement | DDC | Edwards, Pratt | 53 min |
| May 14, 11:23 PM CDT | Special Weather Statement | DDC | Barber, Comanche | 67 min |
| May 15, 3:59 AM CDT | Special Weather Statement | DDC | Stanton | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.